The news that Moderna’s (NSDQ:MRNA) COVID-19 had a small risk of facial swelling for patients with dermal fillers has spooked scores of patients. Dermatologists and plastic surgeons have been inundated with queries from concerned patients.
But the risk of problems is minuscule, according to Dr. Wilbur Hah, the president of the American Board of Cosmetic Surgery (ABCS).
In the following interview, Dr. Hah puts the risk into perspective, explains why Botox recipients are unlikely to experience vaccine-induced facial swelling, and provides advice for drug developers and the CDC.
1. How would you characterize the reaction from patients concerned about Moderna’s vaccine reactivity to dermal fillers?
Hah: Though it is a potential risk, I want to emphasize that it is extremely rare for patients to experience swelling around their dermal fillers after receiving the COVID vaccine. In Moderna’s clinical COVID vaccine trial in which swelling among dermal filler patients was first noted, only three participants experienced this side effect. In all three cases, the swelling was localized and either resolved itself without intervention or with antihistamines and/or prednisone.
Furthermore, many people don’t realize that swelling is a completely normal side effect of any immunization, illness, or infection, and swelling around dermal fillers is simply a temporary and normal immune system response. For example, we have seen temporary swelling develop around existing dermal fillers if some get a cold or the flu when their immune system mounts a normal response.
Minor swelling around dermal fillers should not dissuade anyone from receiving the COVID-19 vaccine. The risks associated with contracting the COVID-19 virus far outweigh the risk of minor swelling around one’s dermal fillers.
2. Is it likely that vaccines from companies other than Moderna could cause similar problems?
Hah: Yes, since any type of immunization can cause minor swelling in patients, there is reason to believe that swelling around dermal fillers and other medical implants is possible with COVID vaccines manufactured by companies other than Moderna. Again, this swelling is very rare and minor, and should not prevent anyone from receiving the COVID vaccine.
3. What advice would you give patients wanting to optimize the timing of their COVID-19 vaccination with dermal-filler injections?
Hah: This is a great question and an area ripe for research. Because reactions are typically more common during the second dose of the COVID vaccine, I recommend patients wait at least two weeks after their second dose to receive a dermal filler injection. Two weeks will give the body adequate time to adjust to the vaccine and ensure that one’s immune system is functioning normally.
4. Could you provide some more perspective on the types of general events that can potentially cause such facial swelling reactions in patients with prior dermal fillers?
Hah: When the body is introduced to any virus or bacteria — whether from a vaccine or even one’s own blood — the immune system perceives a threat and goes into overdrive. Just as the immune system responds to the presence of bacteria and/or viruses by raising the body’s temperature when we have a fever, inflammation is another immune system response to bacteria or a foreign object. When we get vaccinated, it is completely normal for some amount of inflammation to occur within the first couple of hours, as our immune system is stimulated and attempting to force out the pathogen, along with any other foreign objects.
Visiting the dentist commonly results in swelling for patients with dermal fillers, as a large amount of bacteria is introduced to the body through the mouth. Almost all cosmetic procedures include minor swelling as a potential side effect, as the immune system is typically stimulated to some degree.
5. Is there any data suggesting a possible risk from Botox related to COVID-19 vaccines?
Hah: Patients who have received Botox injections should not experience any swelling around these injection sites after receiving a vaccine. This is because Botox is a neurotoxin that is injected into a muscle and is quickly dissolved, whereas dermal filler injections introduce a collagen-stimulating substance — typically hyaluronic acid — under the skin that remains present for six months to a year.
6. Is there a take-home message for drug developers related to this news about facial swelling associated with dermal fillers?
Hah: The CDC and Moderna both list swelling as a possible side effect of the COVID vaccine on their websites, however, they specifically address swelling at the injection site. It could be helpful for the CDC and drug manufacturers to list swelling around medical implants, including dermal fillers, as a possible side effect on their websites and to make this side effect known to vaccine providers. I would also recommend that the CDC and drug developers explicitly state that concern over minor swelling should not prevent anyone from receiving the COVID-19 vaccine, as this side effect can be easily remedied.
Filed Under: Infectious Disease